PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - January 2006

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Tinnitus and food triggers

Dear Barry, I have been dealing continuously with tinnitus for about 1 1/2 years now. A few years ago I very suddenly developed a severe allergy to oranges and the juice. Since that time I have been keenly aware of the effects that foods could have (on my tinnitus). With this in mind, I cut out various foods at times and waited for a change, if any. After several trials, I came to the conclusion that when foods containing oats were avoided the severity and length of my tinnitus attacks seemed to be reduced (but never eliminated).

Have you heard of other tinnitus sufferers being able to reduce their problem by avoiding certain foods?

By the way, in the past couple of weeks, I have started taking your Arches Tinnitus Relief Formula and I am hoping for the best...stay tuned. Also, I enjoy reading your articles...keep up the good work. Anyway, what are your thoughts on food triggers?

Brad Ontario, Canada

Dear Brad, Allergies are a common cause of tinnitus and other reactions. Food borne allergies are not at all uncommon in people with tinnitus although I don’t have any. I have noise induced hearing loss which is the cause of my tinnitus.

I looked up oat grain on a few sites and found it is a gluten grain, much like wheat. Many people are allergic to wheat and this can carry over to oats as well. You may do well to experiment with reducing wheat and see if that helps your tinnitus also.

Allergic reactions cause the immune system to spring into action and white blood cells rush to the area resulting in inflammation. Inflammation swells membranes and can create numerous medical problems in the body including tinnitus. Reducing inflammation should help reduce tinnitus sounds.

Numerous studies have shown that Ginkgo biloba extract reduces the inflammation caused by allergic reactions. Fish oil is also very beneficial in reducing inflammation. Many people with arthritis, an inflammatory condition, have been able to reduce their use of pain killers by regular use of fish oil supplements.

I recommend you experiment with wheat and see if this is also part of the problem. Continue with the Arches Tinnitus Relief Formula and add about 3,000 mg of fish oil supplements to your regimen. This should significantly reduce any allergic reactions you’re having and improve your tinnitus.

Wishing you quiet times, Barry Keate


The weather, diuretics and tinnitus Hi Barry, Let me start by telling you that I have been taking your product for about 3 weeks. I have had tinnitus for about 7 or 8 years. Interestingly the weather often affects my tinnitus. My wife often said I could predict the weather better than weathermen. The day before storms my tinnitus would intensify. I never have seen any information relating to this and wondered whether there are any references to this?

About 6 weeks ago I was reading about medications affecting tinnitus, specifically loop diuretics. I was taking a blood pressure medication with a diuretic although not a loop diuretic. When I saw my doctor he felt we should switch to the blood pressure med without the diuretic and a separate loop diuretic (Lasix). My tinnitus worsened coinciding with this new med change. So I went back to previous medications but this has had no effect so I guess the loop diuretic was not the cause. My question to you is does any of this make any sense, have you heard of similar situations and do you have any suggestions?

Thanks Bob

Hi Bob, Many people have tinnitus that responds to atmospheric pressure changes. This is not at all unusual. Before storms occur the pressure drops and can make some tinnitus worse. Some people report when they travel to a higher altitude their tinnitus worsens for the same reason.

The loop diuretic was most likely the cause of your worsening tinnitus. Lasix is ototoxic, meaning toxic to the ears. It can cause hearing loss and tinnitus. You were very wise to discontinue the use of this diuretic as soon as you suspected a problem.

B. Todd Troost, MD, former Professor and Chairman of Neurology at Wake Forest University School of Medicine, states on his website, iVertigo.net:

"Loop diuretics are organic compounds that exert potential saliuretic effects by acting on the epithelial cells in the loop of Henle of the kidney. Unfortunately, many of the loop diuretics are ototoxic, both in clinical reports and experimental studies. Ethacrynic acid, a potent loop diuretic, is recognized as causing acute and sometimes permanent hearing loss. One of the most widely used loop diuretics today, furosemide or Lasix, has a significant potential for hearing loss. Heidland and Wigand found that infusion of furosemide at a constant rate of 25 mg per minute caused noticeable hearing loss in two thirds of patients. Although most cases of furosemide ototoxicity have been reversible, a number of reports describe patients with permanent deficits. Other loop diuretics also have potential ototoxicity. One of its most significant problems is the potentiation of aminoglycoside ototoxicity by the concurrent use of loop diuretics as previously noted. As Rybak points out, perhaps the kidney and the cochlea have some common receptors for the loop diuretics and it appears that all loop diuretics are ototoxic to some degree."

Lasix can also be found on the list of medications that cause or worsen tinnitus.

I believe that the damage caused is reversible, especially since you stopped using it after a short period. You were also taking far less than the 25 mg per minute cited above. Arches Tinnitus  Formula® provides neuroprotection and antioxidant effects as well as reducing the tinnitus sound level. You can learn more on ATF by clicking here.

There are other supplements that can help repair damage caused by ototoxic medications which are discussed in an article on neurotoxins.

My suggestion is that you continue using Arches TRF. I see that you purchased four bottles as a three month supply. This should be sufficient to reduce your tinnitus to its previous level and perhaps lower. You should also consider the supplements listed in the previous article. This complete compound is available from us in Dr. Seidman’s Anti-Age/Energy Formula or as individual components from better health food stores. Dr. Seidman has received US Patent protection for this product for its benefit with hearing loss.

Those of us with tinnitus must learn to examine closely any prescription medications we begin using. All too often doctors are not aware of the ototoxic properties of medicines they prescribe and it is up to us to take charge of our health care and be informed about possible side effects. I will not take any new medication without researching it thoroughly and determining that it will not worsen my tinnitus.

In your case, the effects of Lasix should be completely reversible, due to the short time of usage.

Wishing you quiet times, Barry Keate


Ginkgo, the liver and strokes. Hi Barry, My acupuncturist said long term use of ginkgo can effect the liver and possibilities of stroke. could You comment on this. I have used Your products for several years with success.

Thank You, Bill McCarroll Lethbridge, Alberta

Dear Bill;

I don't know where your acupuncturist received this information but it is incorrect. There have been clinical studies conducted on ginkgo use and they found no changes in hormone balance or sugar metabolism, meaning it is safe for diabetics. They also found no disturbances in the formation of new blood cells or the functioning of the liver and kidneys, even after long-term use.

As for the possibility of stroke, the opposite of what your acupuncturist said is true. Ginkgo improves the tone and elasticity of the blood vessels that bring blood to the brain. It also reduces PAF (platelet aggregating factor). Excessive PAF activity causes blood platelets to stick together and helps cause plaque build-up on blood vessel walls, which results in atherosclerosis and other circulatory problems, and blood clots that can cause heart attack and stroke.

By reducing PAF activity, Ginkgo affects blood exactly the same way as the prescription medication Plavix. It reduces blood viscosity, plaque build-up on artery walls and blood clots. We've all seen those saturation advertisements on television for Plavix. Think of Ginkgo as the natural Plavix, without the high cost and side effects. It is extremely heart and brain healthy and supports healthy circulation.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.